Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 20, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 15, 2013, 7:18 PM CDT for Doniphan County, Kansas; Holt County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2013, 7:18 PM CDT (00:18 UTC)
- Expired
- May 15, 2013, 7:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Doniphan County, KS, Holt County, MO
The radar
The Topeka radar (KTWX), 140 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 860 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
490
WUUS53 KEAX 160018
SVREAX
KSC043-MOC087-160045-
/O.NEW.KEAX.SV.W.0020.130516T0018Z-130516T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
718 PM CDT WED MAY 15 2013
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN DONIPHAN COUNTY IN NORTHEAST KANSAS...
SOUTHERN HOLT COUNTY IN NORTHWEST MISSOURI...
* UNTIL 745 PM CDT
* AT 717 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHITE
CLOUD...AND MOVING NORTHEAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FOREST CITY...OREGON AND FORTESCUE.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 76 AND 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4011 9529 4009 9518 3999 9510 3991 9526
3999 9535 4000 9534 4001 9534 4000 9531
4003 9536
TIME...MOT...LOC 0018Z 227DEG 7KT 3998 9524
HAIL...1.00IN
WIND...60MPH
$$
BLAIR2 follow-up statements
508
WWUS53 KEAX 160035
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
735 PM CDT WED MAY 15 2013
KSC043-160044-
/O.CAN.KEAX.SV.W.0020.000000T0000Z-130516T0045Z/
DONIPHAN KS-
735 PM CDT WED MAY 15 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DONIPHAN COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4011 9529 4009 9518 3999 9510 3995 9521
3998 9530 3999 9531 4000 9531 4001 9533
4003 9536
TIME...MOT...LOC 0034Z 227DEG 7KT 4000 9521
$$
MOC087-160045-
/O.CON.KEAX.SV.W.0020.000000T0000Z-130516T0045Z/
HOLT MO-
735 PM CDT WED MAY 15 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN HOLT
COUNTY UNTIL 745 PM CDT...
[CON.EQ.CON] AT 731 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
FOREST CITY...AND MOVING NORTHEAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OREGON.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 76 AND 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4011 9529 4009 9518 3999 9510 3995 9521
3998 9530 3999 9531 4000 9531 4001 9533
4003 9536
TIME...MOT...LOC 0034Z 227DEG 7KT 4000 9521
HAIL...1.00IN
WIND...60MPH
$$
BLAIR025
WWUS53 KEAX 160045
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
745 PM CDT WED MAY 15 2013
MOC087-160055-
/O.CAN.KEAX.SV.W.0020.000000T0000Z-130516T0045Z/
HOLT MO-
745 PM CDT WED MAY 15 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HOLT COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED
AREA.
LAT...LON 4011 9529 4009 9518 3999 9510 3995 9521
3998 9530 3999 9531 4000 9531 4001 9533
4003 9536
TIME...MOT...LOC 0045Z 227DEG 7KT 4002 9519
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:32 PM CDT, 46 minutes earlier.
Area forecast discussion, May 15, 6:32 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 632 PM CDT Wed May 15 2013 .SHORT TERM...(This Evening through Thursday) Issued at 409 PM CDT WED MAY 15 2013 Afternoon satellite imagery shows a large cutoff trough moving through the Southern Plains. Warm air advection ahead of the trough continues to pump moisture north into Missouri, but convergence along the frontal boundary wallowing across northern Missouri is poor at best, and without any kind of triggering disturbance aloft, capping across the region has proved too robust for what instability is out there this afternoon. This evening the slightly closer proximity of the trough might help with assent up and across the boundary in northern Missouri, though with shear values rather low -- 0-6KM 10 to 20 knots -- any storms that do get going will be disorganized and sub-severe in nature. Any activity overnight might be able to linger into the daylight hours of Thursday as the frontal boundary slowly lifts into Iowa. However, as Thursday grows old, the slow moving trough across the Southern Plains will still be making its presents felt as diurnal heating keeps some instability across the region. Potential for storms looks best across southern and into eastern Missouri, and to our north in Iowa --near the frontal boundary--, but might leave our area stuck in between. Have continued to trim POPs from the afternoon hours of Thursday as a result, simply limiting chance POPs to the eastern and southern border areas of the forecast region for Thursday afternoon. .LONG TERM...(Thursday Night through Wednesday) Issued at 409 PM CDT WED MAY 15 2013 Next chance for storms arrives late in the weekend as a large trough digs into the western CONUS and begins to shift east into the Plains. Medium range models continue to advertise this trough bringing these storms by Sunday afternoon. The parent trough to all this activity wont be moving through the Plains States very fast as it develops into something akin to a Rex Block as advertised by some models. This could keep stormy weather in the vicinity of eastern Kansas and Missouri into Tuesday of next week, though the strongest storms --those with the best potential for severe weather-- look to be limited to Sunday afternoon and evening owing to the decent instability in the warm sector ahead of the cold front that will sweep through Monday. And, speaking of cold fronts, once again we might find our region with below normal temperatures in the wake of the front Tuesday and Wednesday, though lows in the 50s are all that are expected at this time. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 617 PM CDT WED MAY 15 2013 CU field with some vertical extent is located along a line from south of Kirksville to just north of St. Joseph. A few thunderstorms may develop along this line tonight however anything that does develop will remain north of MKC and MCI. Did keep a VCTS in at STJ as short term models indicating development in the CU field around the area. Otherwise, expect VFR conditions with bkn clouds between 5-7kft through the overnight. Models also hinting at light fog at the terminals during the early morning hours however model boundary layer appears too moist and additional cloud cover should mitigate that potential. Expect a cumulus deck around 4kft to develop over the terminals late tomorrow morning into early tomorrow afternoon. Winds will be out of the south tonight around 10kts and will veer to the southeast overnight and remain out of the southeast through tomorrow between 5-10kts. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...Cutter LONG TERM...Cutter AVIATION...73
Hazardous weather outlook, May 15, 1:01 PM CDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 101 PM CDT WED MAY 15 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 101 PM CDT WED MAY 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS EVENING AND INTO THE OVERNIGHT HOURS. ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS MAY LINGER INTO THURSDAY AND FRIDAY...BUT THE THREAT FOR WIDESPREAD SEVERE WEATHER APPEARS LOW AT THIS TIME. A STRONGER STORM SYSTEM WILL MOVE INTO THE AREA ON SUNDAY...PROVIDING AN INCREASED CHANCE OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. CUTTER
In the hours before
Special weather statement, May 15, 7:04 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
704 PM CDT WED MAY 15 2013
KSZ102-MOZ011-160045-
DONIPHAN KS-HOLT MO-
704 PM CDT WED MAY 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOLT AND NORTHWESTERN
DONIPHAN COUNTIES UNTIL 745 PM CDT...
AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITE CLOUD...OR 7 MILES NORTH OF
HIGHLAND...MOVING NORTHEAST AT 10 MPH.
PEA SIZED HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FOREST CITY...OREGON AND FORTESCUE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4003 9540 4011 9524 3996 9502 3985 9534
4000 9534 4001 9532 4000 9531 4001 9533
4003 9535 4002 9539
TIME...MOT...LOC 0003Z 227DEG 7KT 3995 9524
BLAIRThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:04 PM CDT | Special Weather Statement | EAX | Holt | 41 min |
| May 15, 8:06 PM CDT | Special Weather Statement | EAX | Andrew | 39 min |
| May 15, 8:12 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Nodaway | 33 min |
| May 15, 8:18 PM CDT | Severe Thunderstorm Warning | EAX | Macon | 42 min |
| May 15, 10:01 PM CDT | Special Weather Statement | EAX | Grundy | 29 min |
| May 15, 10:35 PM CDT | Special Weather Statement | EAX | Grundy | 25 min |
| May 15, 10:39 PM CDT | Severe Thunderstorm Warning | EAX | Grundy | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.